Only 7% of inhaler users and 16% of patients with epinephrine autoinjectors were able to demonstrate correct use of their device in a recent study.
Using the autoinjector, "most patients made multiple mistakes and would not have benefited from self-administration of the potentially life-saving treatment if the need arose," Rana Bonds, MD, and colleagues from the University of Texas Medical Branch in Galveston write in an article published in the January 2015 issue of the Annals of Allergy, Asthma, and Immunology, adding that most mistakes made by inhaler users would have resulted in diminished doses.
Dr Bonds and colleagues recruited patients, and parents of minor patients, from multiple clinic sites of an allergy and immunology practice. The researchers asked participants to demonstrate how they use their device and compared their use with the checklist given by the injector manufacturer or, for inhalers, a published standard procedure.
Among the 102 patients with epinephrine autoinjectors, 84% made at least one mistake executing the five-step procedure, and of those, 56% missed three or more steps. The most common mistake was not holding the injector in place for at least 10 seconds after triggering. Other common mistakes were not placing the right end of the device on the thigh and not pushing hard enough to trigger the injection.
Participants with previous medical training, including nursing school or medical school, were more likely to use the device correctly (P = .03). Correct use was significantly more common in patients who were white (P = .05), male (P = .001), or younger than 40 years. Factors that did not correlate with correct use included education level, living with a family member with the same device, or prior use of the device.
Of the 44 participants using metered-dose inhalers with spacers, 93% made at least one mistake in the 11-step procedure, and of those, 63% missed three or more steps. The most common error was not fully exhaling before using the device. Other common errors were not realizing that a horn-like sound meant the inhalation was unsuccessful and not shaking the inhaler before a second puff. The authors did not find any factors correlated with correct use, citing the small size of this group.
"Repeated verbal instruction and, perhaps even more effective, repeated visual education, including demonstration using trainer devices, are highly recommended. Novel methods of providing this repetitive training for patients are needed," they write.
The authors have disclosed no relevant financial relationships.
Ann Allergy Asthma Immunol. 2015;114:74-76. Full text
Medscape Medical News © 2014 WebMD, LLC
Send comments and news tips to firstname.lastname@example.org.
Cite this: Asthma Inhalers, Epinephrine Autoinjectors Often Misused - Medscape - Dec 19, 2014.